Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 2017, 7:56 PM CDT for Jackson County, Nobles County, Minnesota; 5 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 7:56 PM CDT (00:56 UTC)
- Expired
- May 28, 2017, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:04 PM CDT | TSTM WND DMG | 5 Se Sibley, IA | 3 INCH DIAMETER TREE BRANCH DOWN...TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WUUS53 KFSD 290056 SVRFSD IAC041-059-119-141-143-MNC063-105-290130- /O.NEW.KFSD.SV.W.0022.170529T0056Z-170529T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 756 PM CDT SUN MAY 28 2017 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... East central Lyon County in northwestern Iowa... Osceola County in northwestern Iowa... Western Dickinson County in northwestern Iowa... Northwestern Clay County in northwestern Iowa... Northeastern O'Brien County in northwestern Iowa... Southwestern Jackson County in southwestern Minnesota... Southeastern Nobles County in southwestern Minnesota... * Until 830 PM CDT * At 756 PM CDT, severe thunderstorms were located along a line extending from near Worthington to near George, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near, Ocheyedan and Round Lake around 805 PM CDT. Sanborn and Harris around 810 PM CDT. Lake Park and Melvin around 815 PM CDT. Hartley around 820 PM CDT. Spirit Lake, Milford, Arnolds Park, Okoboji, Orleans, Wahpeton and West Okoboji around 825 PM CDT. Other locations impacted by these severe thunderstorms include Bigelow and Moneta. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4346 9501 4308 9544 4333 9595 4359 9567 TIME...MOT...LOC 0056Z 287DEG 53KT 4356 9566 4331 9594 HAIL...<.75IN WIND...60MPH $$ JM
2 follow-up statements
276 WWUS53 KFSD 290114 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 814 PM CDT SUN MAY 28 2017 IAC119-MNC063-105-290123- /O.CAN.KFSD.SV.W.0022.000000T0000Z-170529T0130Z/ Lyon IA-Jackson MN-Nobles MN- 814 PM CDT SUN MAY 28 2017 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON... SOUTHWESTERN JACKSON AND SOUTHEASTERN NOBLES COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4346 9501 4308 9544 4323 9575 4350 9544 TIME...MOT...LOC 0113Z 287DEG 53KT 4349 9536 4324 9564 $$ IAC041-059-141-143-290130- /O.CON.KFSD.SV.W.0022.000000T0000Z-170529T0130Z/ Osceola IA-Dickinson IA-Clay IA-O'Brien IA- 814 PM CDT SUN MAY 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN OSCEOLA...WESTERN DICKINSON...NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES... At 813 PM CDT, severe thunderstorms were located along a line extending from near Lake Park to near Melvin, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Lake Park around 820 PM CDT. Spirit Lake, Milford, Okoboji, Orleans, Wahpeton and West Okoboji around 825 PM CDT. Arnolds Park around 830 PM CDT. Other locations impacted by these severe thunderstorms include Moneta. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4346 9501 4308 9544 4323 9575 4350 9544 TIME...MOT...LOC 0113Z 287DEG 53KT 4349 9536 4324 9564 HAIL...<.75IN WIND...60MPH $$ JM
266
WWUS53 KFSD 290125
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
825 PM CDT SUN MAY 28 2017
IAC041-059-141-143-290135-
/O.EXP.KFSD.SV.W.0022.000000T0000Z-170529T0130Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-
825 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA...WESTERN
DICKINSON...NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES WILL
EXPIRE AT 830 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4346 9501 4308 9544 4323 9575 4350 9544
TIME...MOT...LOC 0125Z 287DEG 53KT 4344 9515 4319 9543
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:15 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 28, 6:15 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 615 PM CDT Sun May 28 2017 .SHORT TERM...(This evening through Monday) Issued at 415 PM CDT Sun May 28 2017 Very breezy afternoon across the region, as deep mixing is allowing 20 to 30 knot gusts to mix downward. Relatively quiet short term continues, but we are watching convection across North Dakota quickly race southeast. This convection is tied to a PV anomaly pivoting across eastern North Dakota this afternoon, and focused on the nose of an upper jet streak plunging down the western side of the broad Canadian upper trough. High resolution models are doing a good job handling this convection, with expectations that the leading edge of this activity may push into the northwestern portions of the CWA along the Highway 14 corridor by 6pm. With this activity no solely diurnally based, expecting this scattered activity to persist southeast towards NW Iowa by the late evening hours. While instability really isn't that high, will maintain an isolated thunder wording in the grids. Perhaps the biggest concern would be the continuing steep low level lapse rates and high storm bases, which could support brief wind gusts up to or higher than 40 knots this evening. Simulated HRRR gusts speeds support this idea as well. Memorial Day could turn into a somewhat cloudy and cool day, as strong cold air advection pivots southwest in the morning. With the large upper trough dropping southward into the western Great Lakes, any breaks in cloud cover should result in scattered showers or even a few thunderstorms over western Minnesota and far eastern South dakota by mid-day. Increased cloud cover, combined with cold advection, will force temperatures slightly downward into the lower and middle 60s. Afternoon winds will again be rather gusty, have have increased speeds a few knots over populated guidance. .LONG TERM...(Monday night through Sunday) Issued at 415 PM CDT Sun May 28 2017 The showers Monday will rapidly wane as the daytime heating subsides in the evening, enough to not warrant a mention of pops. As the winds subside, cool high pressure will produce below normal lows in the 40s. On Tuesday, the very large upper cyclone is still northeast of our CWA greatly influencing our weather with an upper cyclonic flow. Despite a high degree of mixing, cumulus and cool temperatures above the surface will help to keep highs below normal with readings in the 60s. The one exception is in our MO River valley zones where highs should reach the lower 70s. Despite the upper cyclonic flow, at this time decided to leave the northeast half of our forecast area with no mention of pops in the afternoon as the cumulus field builds. There is some subtle warm air advection in the 700-500mb layer of about +2 to +4C which could keep light showers at bay, and a lack of discernible short wave. It will be breezy again however, with mixed layer winds of 20 to 30 knots suggesting a lot of 15 to 30 mph winds at the surface from a northwest direction. As surface high pressure moves close to the forecast area Tuesday night, lows will be very chilly for this time of year. Hedged toward cool guidance readings such as MOS and the ECMWF to give a lot of 40 to 45 degrees under light winds. The pattern then begins to warm on Wednesday with less wind. The large upper cyclone is still situated over southeast Canada and the northeast United States Wednesday through Friday. To the west, a weak upper ridge of high pressure moves into the western plains. As this happens, the low level jet increases Wednesday night with warm air advection. This CWA is placed in speed convergence with 40 knots in south central Nebraska feeding into only 20 knots in our southern zones which gives some broad ascent. Furthermore, there is some model consensus in showing MCS development to our south toward I 80. The question is, will any rain fall on the northern side of it this far north. This is similar to what happened last late Thursday night and Friday morning. The GFS and GEM Global are similar in producing some light rain and general TSRA in our forecast area Wednesday night and Thursday morning, with the ECMWF less bullish. Solid chance pops are certainly warranted with this disturbance, and if the ECMWF comes more into line with the GEM and GFS in future model runs, likely pops may be warranted at least from I 90 southward. From Friday through Sunday, an upper trough begins to form behind the upper ridge over MT, then moves southeastward into the plains on Saturday. Friday is likely the most problematic in terms of highs as to where the warm front sets up. The GEM Global and GFS has the warm front well south of our area, whereas the ECMWF brings up warm air. For now, used superblend with this much discrepancy which produces highs in the upper 70s to lower 80s. If the ECMWF pans out as is, then readings will be 5 to 10 degrees warmer. But as the upper trough moves through on Saturday, with the ECMWF the quickest, temperatures will cool some with a weak cold front following Saturday night. At any rate, chance pops are certainly warranted for rain and some TSRA late Friday night and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun May 28 2017 Scattered showers and isolated thunderstorms will linger through the evening, then taper off after 02Z. Gusty northwest winds will also quickly decrease in the evening with loss of daytime heating. Northwesterly winds will again pick up by mid morning on Monday, gusting around 20 to 25 kts into the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...MJ AVIATION...JM
Hazardous weather outlook, May 28, 4:58 AM CDT, 14 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 458 AM CDT Sun May 28 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 291000- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha- 458 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms from late this afternoon into early this evening will have potential to produce wind gusts to 40 to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-291000- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Gregory-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 458 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 28, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 3 NE SINAI 44.28N 97.01W
05/28/2017 BROOKINGS SD TRAINED SPOTTER
SEVERAL 3 INCH DIAMETER TREE BRANCHES
DOWN...TIME ESTIMATED FROM RADAR.
&&
AFLocal storm report, May 28, 6:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 4 NNE SINAI 44.29N 97.01W
05/28/2017 BROOKINGS SD TRAINED SPOTTER
7 INCH DIAMETER TREE BRANCH DOWN...TIME
ESTIMATED FROM RADAR.
&&
AFLocal storm report, May 28, 6:55 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 S COLMAN 43.96N 96.82W
05/28/2017 MOODY SD PUBLIC
6 INCH DIAMETER BRANCH DOWN...TIME ESTIMATED
FROM RADAR.
&&
AFLocal storm report, May 28, 7:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG LUVERNE 43.66N 96.21W
05/28/2017 ROCK MN LAW ENFORCEMENT
TREE DOWN PER ROCK COUNTY SHERIFF
DEPARTMENT.
&&
AFLocal storm report, May 28, 7:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 4 E ELLSWORTH 43.53N 95.94W
05/28/2017 E60 MPH NOBLES MN TRAINED SPOTTER
&&
AFLocal storm report, May 28, 7:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG LITTLE ROCK 43.44N 95.88W
05/28/2017 LYON IA TRAINED SPOTTER
4 INCH DIAMETER TREE BRANCHES DOWN.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.